Eczema, acne drugs
New warnings
Flu treatment
Change in recommendations
Bird flu: Q&A
Your questions answered
Safety alert
Antibiotics and heartburn drugs
Safety alert
date: 9/27/2006

Pain relievers may block erections
Taking a certain kind of pain reliever known as an NSAID may interfere with the ability to have an erection. Turn to ConsumerReportsHealth.org to learn about alternative medications and lifestyle changes to discuss with your doctor.
Subscribe to ConsumerReportsHealth.org to compare the different treatment options for more than 100 common illnesses and chronic conditions and examine the evidence for their risks and benefits.
Here's yet another reason for men to use pain relievers cautiously: The largest class of those drugs may cause erectile dysfunction.

Finnish researchers surveyed some 1,100 men ages 50 to 70 about their use of nonsteroidal anti-inflammatory drugs (NSAIDs), which include most over-the-counter pain relievers, such as aspirin, ibuprofen (generic, Advil, Motrin IB), and naproxen (generic, Aleve). They also asked how often the men experienced erectile dysfunction, the inability to achieve or maintain an erection.

The men who were taking NSAIDs were nearly twice as likely to have erectile dysfunction as the nonusers. (That figure was statistically adjusted to account for various medical conditions that could distort the results.)

The researchers theorize that NSAIDs may diminish the body's release of nitric oxide, a chemical needed to achieve erections. Erectile-dysfunction drugs such as sildenafil (Viagra), tadalafil (Cialis), and vardenafil (Levitra) work by stimulating nitric-oxide release.

In addition to that side effect, prolonged use of NSAIDs increases certain serious risks: high blood pressure, heart attack, stomach bleeding, and kidney and liver damage. So an alternative drug, acetaminophen (generic, Panadol, Tylenol), is generally the best first choice for mild-to-moderate pain, though it too may harm the liver.

Men who experience erectile problems should consult their physician to rule out an underlying disorder that could be causing the problem, such as cardiovascular disease. If they're taking an NSAID and have no such disorder, they should consider switching to acetaminophen--or asking their physician to prescribe an erection-boosting medication.

This article first appeared in the October 2006 issue of Consumer Reports on Health.


This site is for your information only. For medical advice, consult a health professional.